Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 145, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 1998, 11:12 PM CDT for Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1998, 11:12 PM CDT (04:12 UTC)
- Expired
- Jun 18, 1998, 12:15 AM CDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:30 PM CDT | Hail 0.75 | Berwyn, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3449 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.9
The text
As transmitted, in the capitals the NWS used until 2016.
694 WUUS1 KLBF 180409 RRA SVRLBF NEC041-180515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1112 PM CDT WED JUN 17 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 1215 AM CDT * AT 1111 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF BROKEN BOW OR 8 MILES SOUTHWEST OF BERWYN MOVING NORTHEAST AT 35 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... BROKEN BOW BY 1120 PM CDT BERWYN BY 1125 PM CDT WESTERVILLE BY 1135 PM CDT WEISSERT BY 1135 PM CDT A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:20 PM CDT, 8 hours 52 minutes earlier.
Area forecast discussion, Jun 17, 2:20 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 220 PM CDT WED JUN 17 1998 ...SHORT TERM PROBLEM WILL BE THUNDERSTORMS.... SURFACE BOUNDARY/FRONT LOCATED FROM WEST OF VTN...TO JUST WEST OF LBF...TO NEAR MCK AND MOVG LITTLE AS LOW DRIFTS NORTH ALONG FRONT TO THE NORTHWEST OF LBF. ANOTHER LOW IN SOUTHEAST CO ALONG FRONT. LOW CLOUDS WITH SOME DRIZZLE AND FOG IN PLACE OVER THE EASTERN PANHANDLE INTO PARTS OF NORTH CENTRAL NE. EAST OF FRONT BEST SURFACE CONVERGENCE FROM CENTRAL KS INTO CENTRAL AND EASTERN NE. 60+ DEWPOINTS ACROSS THE AREA WITH DRY PUNCH PUSHING INTO SOUTHWEST KS. KFTG AND KCYS WITH SHWRS TSTMS MOVING INTO THE HIGH PLAINS SEVERAL FACTORS SEEM TO BE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER EVENT THIS EVENING AND TONIGHT. STRONG CAP IN PLACE SHOULD LIMIT DEVELOPMENT UNTIL STRONG DYNAMICS WITH UPPER LEVEL SYSTEM BEGIN TO TAKE EFFECT AND SITUATION AT THAT POINT COULD BECOME EXPLOSIVE WITH A VERY UNSTABLE ATMOSPHERE WAITING. 7H TEMPS DROP FROM 4 TO 6 DEG C BETWEEN 00Z AND 06Z OVER MUCH OF CWFA AND A DELTA T AT -20 OR GREATER. LAYER MEAN VVELS AND Q-G FORCING ARE PRESENT IN VARYING DEGREES DEPENDING ON THE MODEL. AFTER TONIGHT IT APPEARS ETA AGAIN TOO FAST MOVING SURFACE SYSTEM OUT OF THE CWFA AND WILL OPT FOR AVN/NGM AS MODEL OF CHOICE. MEAN RH INCREASES OVER CWFA FROM NORTHWEST DURING DAY WITH GOOD LIFT. BEST POPS NORTHWEST DECREASING TO SOUTH AND EAST. LAYER MEAN LAPSE RATES WOULD STILL POINT TO TSTMS IN THE ANW/ONL GROUP. THU NGT AND FRI WITH LESS CLDNS AND ONLY SMALL POPS ACROSS THE NORTH ON THU. MOS NUMBERS SIMILAR AND FOLLOWED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF EB 056/078 050/085 056 431- OGA EB 056/071 052/079 056 331- ONL EB 062/079 053/079 058 543- IML EB 058/076 052/082 056 331- VTN EB 056/068 049/080 055 463- BOWMAN
In the hours before
Local storm report, Jun 17, 8:34 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
082f5 PM 12 SSE MASON CITY NE 1.50 INCH HAIL
06/17/98 CUSTER
SLMLocal storm report, Jun 17, 8:34 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
082f5 PM 12 SSE MASON CITY NE 1.50 INCH HAIL
06/17/98 CUSTER
SLMLocal storm report, Jun 17, 9:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 3 S BRISTOW NE WIND DAMAGE
06/17/98 BOYD SEVERAL 3 AND 4 INCH TREE
LIMBS DOWN
SLMLocal storm report, Jun 17, 9:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 3 S BRISTOW NE WIND DAMAGE
06/17/98 BOYD SEVERAL 3 AND 4 INCH TREE
LIMBS DOWN
SLMLocal storm report, Jun 17, 9:27 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 17 NNE O NEILL NE 0.75 INCH HAIL
06/17/98 HOLT
SLMLocal storm report, Jun 17, 9:27 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 17 NNE O NEILL NE 0.75 INCH HAIL
06/17/98 HOLT
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:24 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 66 min |
| Jun 17, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 65 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 64 min |
| Jun 17, 8:27 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.